Pennsylvania, 2021

Flash Flood in Pennsylvania, August 22, 2021

August 22, 2021 · NWS CTP · 1 event in 1 county or zone

Moisture from Tropical Storm Henri brought rain and thunderstorms to the area. One storm became stationary over the New Holland area of Lancaster County, where up to 5 of rain fell in a short time, producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Moisture from Tropical Storm Henri brought rain and thunderstorms to the area. One storm became stationary over the New Holland area of Lancaster County, where up to 5 of rain fell in a short time, producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 22, 1:31 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 22, 1:31 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
231 PM EDT Sun Aug 22 2021

.SYNOPSIS...
A slow-moving, cut off upper level low is located just south of
the area this afternoon while Tropical Storm Henri moves inland
over southern New England. The will bring an easterly flow of
moisture over the area this afternoon, leading to widespread
showers. Some locations east of the Susquehanna Mainstem could
see 24 to 36 hour rainfall totals of over 2 inches by late
Monday morning. After another round of locally heavy showers and
thunderstorms appears likely across the Susquehanna Valley and
points east Monday afternoon and evening, before drier air
pushes into the region.

Summer heat will return by Tuesday lasting the rest of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper level low over MD with TS Henri approaching SNE coast
providing moist ENE flow to CWA. Showers across eastern
portions of the area with a few pockets of heavy rain. Seeing
some rainfall totals between 1-2+ inches, so no doubt there is
some tropical moisture in this feed and will continue FFA across
our eastern zones this afternoon.

The most persistent and widespread rains associated with the
western perimeter of Henri's deep tropical moisture will impact
the eastern half of the CWA tonight and early Monday with
moderate to localized heavy additional rainfall amounts -
ranging anywhere from 0.25 to 1.5 inches.

It's concerning to see at least a 3 to 4, 6-hour periods late
today through Monday morning when the HREF's max QPF amounts to
2 to 3 inches across the Susq valley and points east.

These not so subtle aspects of Hurricane Henri's western edge
of its deep tropical moisture prompted us to issue a Flood
Watch for 3 of our eastern CWA counties from 11 Z today through
12Z Monday.

The western half of our CWA will see any isolated convection
dying out this evening.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
With the upper level trough still over eastern PA and plenty of
moisture, scattered afternoon and evening thunderstorms are
expected again across the whole forecast area. High temps will
be in the 80s and still humid with dew points in the lower 70s
in many areas.

Moisture from Henri will be moving out of the area Monday night
into Tuesday morning, yielding rather a pleasant day for
Tuesday. Heights will be building aloft so expecting a hot and
humid mid week. Temperatures will reach the mid 80s to lower
90s under mostly sunny skies. Conditions will be muggy.
Scattered afternoon thundershowers return for Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A cold front pushes southeast from Canada across PA Thursday and
stalls to the south of PA Friday and Saturday. The high pressure
center over Canada that helps drive the front through gradually
shifts east to the coast by Sunday. Southwest flow on the
backside of the high brings the front back north and northeast as
a warmfront.

Thursday will continue hot and muggy then some improvement
Friday and Saturday behind the frond. Diurnal trends in POPs can
be expected with scattered showers or thunderstorms each day
with the fronts moving through.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
MVFR cigs and persistent showers are most likely across the
eastern 1/3 of the airspace. Fog is probable again later tonight
although could be tempered by rain showers and cloud cover.

Outlook...

Mon-Thu...Restrictions possible in scattered afternoon showers
and isolated t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for PAZ058-059-066.

&&

SYNOPSIS...Ross
NEAR TERM...Ross/Lambert
SHORT TERM...Watson/Lambert
LONG TERM...Watson/Gutierrez
AVIATION...Ross
Hazardous weather outlook, Aug 22, 4:13 AM EST, 10 hours before
Hazardous Weather Outlook
National Weather Service State College PA
513 AM EDT Sun Aug 22 2021

PAZ058-059-066-230915-
Schuylkill-Lebanon-Lancaster-
513 AM EDT Sun Aug 22 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-051>053-057-065-230915-
Sullivan-Montour-Northumberland-Columbia-Dauphin-York-
513 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Localized rainfall amounts of around one inch area possible within
slow-moving rain bands. Minor ponding of water in poor drainage
areas is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Localized rainfall amounts of around one inch area possible within
slow-moving rain bands during the day Monday. Minor ponding of water
in poor drainage areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056-
063-064-230915-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland-
Adams-
513 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Philadelphia radar (KDIX), 142 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lancaster

When
August 22, 2:13 PM EST to 3:45 PM EST
Where
Lancaster County, 0.89 mi SSW of Terre Hill to 0.81 mi W of Cedar Lane
Cause
Heavy Rain
Reported by
Public
Coordinates
40.158, -76.058

Small streams out of their banks and flooding local roads. Many roads closed and impassible. Flash flooding reported on Gristmill Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968040.